Only registered users are allowed to post. To register, please click here

Should you have any problem in posting, registering, or login, please do not hesitate to contact the admin.

This is a non-profit website. We dont even have those annoying advertisement. We tried our best to help anyone that has question about H. pylori. We provide the most accurate answer about H. pylori. You can help us by clicking here donating to keep our forum alive.

Side effects or infection?

The various unpleasant manifestations of Helicobacter can be described here. Remember however that the great majority of persons with Hp have no symptoms that they are aware of and consider themselves normal.

Moderators: Toni, barjammar

UK_north
Posts: 14
Joined: Thu May 31, 2018 3:20 pm

Side effects or infection?

Post by UK_north » Thu May 31, 2018 3:45 pm

Okay, here it goes.

Roughly 4 months ago I developed an uncomfortable stomach pain, which was central and just below my ribs, but with no other symptoms. I went to see my GP, who diagnosed me with Gastritis and prescribed me Lansoprazole and Gaviscon. For the next 30 days I only had minor discomfort, but once I’d completed the treatment, the initial pain soon returned. I went back to my GP who put me on the treatment for another 30 days.

Roughly two weeks into the second treatment I had a sleepless night due to the pain been extremely bad, so I went back to my GP the following day. They doubled my dosage of Lansoprazole, and did a stool test for HP. The test was carried out with me only being off Lansoprazole for 24h, but it still came back positive. I was then put on 7 day treatment of Amoxicillin, Clarithromycin, and Lansoprazole. I felt reasonably okay for the first 6 days, but on the 7th I developed bad diarrhoea and vomiting (I threw up my final days treatment).

My GP told me to carry on with Lansoprazole for another 30 days, but a few days later I developed D & V again. This time he swapped me onto Omeprazole, thinking it may have been a reaction to the Lansoprazole.
2 weeks later, I develop D & V again and had horrendous stomach pain. This time I had to ring the out of hours doctors, who said it could be a reaction to PPIs in general, and prescribed me Ranitidine. I saw my registered GP two days later, and he believes it could just be a stomach bug which I’ve caught which has caused all the D & V, but was happy for me to continue with the Ranitidine. He also got me to do a urine sample as I had sudden back pain which could possibly have been related to my kidneys (no results yet).

So I’m currently on 300mg of Ranitidine twice a day, and Gaviscon/Rennie after meals. I’m taking probiotics and a multi vitamin as well, and stay well away from greasy and spicy foods (that’s the worst part as I love spicy food). I quit smoking roughly 18months ago (before any of this started) and don’t drink alcohol or carbonated drinks. The D&V has gone (well it’s been three days) but I still suffer from a very bloated feeling just below my ribs, my stomach is very noisy (especially at night), and my appetite varies a lot. Probably the worse symptom is constant fatigue. My legs permanently feel like I’ve ran a marathon. Over the past four weeks since I finished my eradication therapy, I’ve had 3 cases of D&V (each for 1 or 2 days at a time), which previous to all this I barely got ill.

I know there’s a wealth of knowledge and experience on this site, so I was just wondering if anybody could offer some advice, or share any similar experiences.

Thanks

Helico_expert
Site Admin
Posts: 2775
Joined: Wed Mar 02, 2011 7:20 am

Re: Side effects or infection?

Post by Helico_expert » Thu May 31, 2018 5:14 pm

Diarrhea is pretty common side effect. Vomit is a bit severe though. It's unusual to have vomiting symptoms from PPI. Nevertheless, glad that you had at least 7 days of treatment. It's good to be on Ranitidine for now. Let's wait for 2-3 weeks, then go get a follow breath/stool test to see if you still have H. pylori.

UK_north
Posts: 14
Joined: Thu May 31, 2018 3:20 pm

Re: Side effects or infection?

Post by UK_north » Thu May 31, 2018 6:48 pm

Thanks Helico_expert.

The vomiting is what made my GP suspect a viral infection. Ive got roughly 3 1/2 weeks left on the Ranitidine, as everytime i changed medication my GP restarted the 30 days. Its just the stomach pain and constant fatigue which are making this unbearable. Since testing positive for this, it amazes me how few people know this thing even exists.

UK_north
Posts: 14
Joined: Thu May 31, 2018 3:20 pm

Re: Side effects or infection?

Post by UK_north » Thu Jun 07, 2018 6:28 pm

So I've been on the ranitidine for a week and a bit now, and things are slightly better. I still have the occasional day where I feel like I'm going to be sick, but that's an improvement on feeling sick everyday.

My biggest issue at the moment are bowel movements. I'm having anywhere between 3 to 5 large movements per day. Could this be due to the ranitidine and antacids lowering my stomach acidity, and therefore the food I eat isn't getting digested normally and not reducing in size?

Helico_expert
Site Admin
Posts: 2775
Joined: Wed Mar 02, 2011 7:20 am

Re: Side effects or infection?

Post by Helico_expert » Thu Jun 07, 2018 11:33 pm

i dont think ranitidine caused your bowel movement. It's probably because of your microbiota got disturbed by the antibiotics. Perhaps you can try some probiotics or more vegetables.

UK_north
Posts: 14
Joined: Thu May 31, 2018 3:20 pm

Re: Side effects or infection?

Post by UK_north » Thu Jun 07, 2018 11:38 pm

Hi expert

I’m already taking a probiotic yoghurt with breakfast, then a probiotic supplement (3 billion I think) in the evening. Vegetables feature heavily in my diet too. I have read that too much probiotic too soon can shock your system and potentially cause issues. Does this sound right?

Thanks again.

Helico_expert
Site Admin
Posts: 2775
Joined: Wed Mar 02, 2011 7:20 am

Re: Side effects or infection?

Post by Helico_expert » Fri Jun 08, 2018 8:36 am

probiotic is too general. But i believe excessive of anything good can turn bad. So just moderate intake will do.

UK_north
Posts: 14
Joined: Thu May 31, 2018 3:20 pm

Re: Side effects or infection?

Post by UK_north » Sat Jul 07, 2018 7:58 am

So I went to the doctor last week as I'd finished my 30 day treatment on ranitidine, and he has told me to carry on for another 3 months but on half the dose (150mg twice a day instead of 300mg twice a day). I also take an antacid after every meal and before bed.

I find now that I can go a week of feeling almost back to normal, but will then have 24hours of feeling extremely rough, with frequent large bowel movements (loose but not diarhea).The feeling tends to be the upper abdomen burning, a stabbing pain in my very lower abdomen, and complete lethargy. I've also been getting neck pain over the past few weeks, but I think this is unrelated.

Other than the ranitidine, I'm taking a probiotic yoghurt drink in a morning, and a hayfever nasal spray.

Should I continue with the treatment as my doctor has prescribed, or should I go back and request a different treatment/further diagnosis?

Helico_expert
Site Admin
Posts: 2775
Joined: Wed Mar 02, 2011 7:20 am

Re: Side effects or infection?

Post by Helico_expert » Sat Jul 07, 2018 9:00 pm

ranitidine is pretty safe. you can go ahead with the prescription. when it's time for breath test, you can stop ranitidine for a day before the breath test.

UK_north
Posts: 14
Joined: Thu May 31, 2018 3:20 pm

Re: Side effects or infection?

Post by UK_north » Sat Jul 07, 2018 9:13 pm

Sorry I probably worded my question badly (I was on nights and quite tired).

I meant is my course of ranitidine likely to solve my problems over the next three months, or should I go back and insist on further testing? If I was getting occasional minor discomfort then I could understand the lower dosage, but roughly once a week I will have a day where I struggle to do anything due to the stomach pain etc.

Post Reply

Return to “Diseases and Symptoms”